Colorado, 2018

Flash Flood in Colorado, July 17, 2018

July 17, 2018 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in La Plata County. Flash flooding and significant debris flows occurred over the 416 fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in La Plata County. Flash flooding and significant debris flows occurred over the 416 fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:31 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT Tue Jul 17 2018

.SHORT TERM...(Tonight through Wednesday night)
Issued at 331 PM MDT Tue Jul 17 2018

Forecast still on track in the near-term with scattered showers
and thunderstorms slowly moving west to east near the UT/CO
border NW of Grand Jct...and another batch of showers developing
in western Colorado across the higher terrain and drifting
eastward. These storms will likely kick off some outflow
boundaries and initiate new storms quickly through this afternoon
and early evening. Forecast models indicate slightly drier air
moving in from the west on Wednesday. Storms are still expected
over the higher terrain (especially in the San Juans), however,
the risk for moderate to heavy rain will lower substantially over
the next few days across most of western Colorado and NE Utah. Hi
res models showing barely any convection on Wednesday
afternoon...but lightning and gusty winds will still be a concern
by mid afternoon with convection focusing on the high peaks. Have
NOT issued another Flash Flood Watches because of the low risk of
flash flooding for Wednesday. The current Flash Flood Watch for
the 416 burn scar in effect now remains in effect until 9pm
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM MDT Tue Jul 17 2018

High pressure will drift far enough east on Thursday to be centered
over the Four Corners. Forecast models have been struggling with
moisture fields in the mid week period as slightly drier air moves
in. Conditions are not looking as dry now across southeastern Utah
late week, but much of western Colorado except the southern most
valleys along the CO/NM border are not likely to see much if any
rain until Friday at the earliest. The center of high pressure will
continue to drift southeastward to the Southern Plains this weekend,
re-tapping subtropical moisture for a few days. There continues to
be indication of a downturn in activity early next week, but my
confidence is low that we will see any prolonged period of drier air
across the region as a whole. In the meantime, temperatures will
remain relative to cloud cover - more clouds the lower the temps.
Saturday and Sunday will likely be cooler days due to cloud cover
and numerous showers and thunderstorms across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1034 AM MDT Tue Jul 17 2018

VFR will be the prevailing conditions across the area today. Drier
air moving into areas north of I-70 will cause less thunderstorm
development, but moist air remains in place over the southern half
of the area. Expect scattered to numerous showers and thunderstorms
over the southern mountains after 1400, with isolated showers and
thunderstorms over the mountains of northern area. There is 30 to
50 percent chance of storms impacting KGUC, KTEX and KDRO from
20Z through 01Z this evening. Should storms move over these
airfields brief MVFR visibility in heavy rain would be likely,
with outflow winds to 35 MPH possible. Outflow winds from nearby
storms are possible at all TAF sites as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Jul 17, 3:48 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Tue Jul 17 2018

COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.

A Flash Flood Watch is in effect for the 416 and Burro burn
scars from noon to 9 PM MDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 17, 2:25 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
325 PM MDT TUE JUL 17 2018

COZ001-003-006-007-017-UTZ025-027-172200-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Lower Yampa River Basin CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
325 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD AND NORTHEASTERN GRAND COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles south of Rangely to 33 miles west of
Fruita. Movement was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mack and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 17.
 Interstate 70 in Utah between mile markers 220 and 231.
 Colorado 139 between mile markers 1 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 10818 3899 10900 3920 10948 3971 10879
TIME...MOT...LOC 2124Z 291DEG 30KT 3964 10879 3924 10935

JVC
Local storm report, Jul 17, 3:16 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     3 ENE REDLANDS          39.10N 108.61W
07/17/2018  E60 MPH          MESA               CO   TRAINED SPOTTER

            BLOWING DUST WITH VISIBILITY LESS THAN A
            QUARTER MILE.

&&

JRP
Local storm report, Jul 17, 3:53 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
453 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     NON-TSTM WND GST GRAND JUNCTION RGNL AP  39.12N 108.52W
07/17/2018  M70 MPH          MESA               CO   ASOS

            ASOS STATION GJT, GRAND JUNCTION RGNL AP.

&&

MAC
Local storm report, Jul 17, 3:54 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     NON-TSTM WND GST WHITEWATER 11SE         38.84N 108.30W
07/17/2018  M49 MPH          DELTA              CO   MESONET

            MESONET STATION CO122, WHITEWATER 11SE.

&&

MAC
Local storm report, Jul 17, 3:56 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
456 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     DEBRIS FLOW      8 W CHIMNEY ROCK        37.20N 107.33W
07/17/2018                   ARCHULETA          CO   LAW ENFORCEMENT

            REPORT OF ROCKS ON ROAD NEAR MM 123 IN HWY
            160. IT WAS CLEANED UP BY LOCAL POLICE.

&&

JPF
Special weather statement, Jul 17, 4:07 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT TUE JUL 17 2018

COZ019-022-023-172345-
Animas River Basin CO-Southwest San Juan Mountains CO-
San Juan River Basin CO-
507 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA...
NORTHEASTERN MONTEZUMA AND NORTHEASTERN LA PLATA COUNTIES UNTIL 545
PM MDT...

At 506 PM MDT, Doppler radar was tracking thunderstorms capable of
producing strong outflow wind gusts along a line extending from 16
miles north of Bayfield to 8 miles northeast of Durango to 20 miles
south of Rico to 12 miles northeast of Mancos.
Movement was southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.
Blowing dust and reduced visibility will also be possible.

Locations impacted include...
Durango, Bayfield, La Plata, Tacoma, Vallecito, Mayday, Hesperus,
Falfa, Hermosa, Trimble and Oxford.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 15 and 39.
 U.S. Highway 160 in Colorado between mile markers 70 and 116.
 Colorado 140 between mile markers 21 and 23.
 Colorado 172 between mile markers 13 and 24.

LAT...LON 3729 10731 3719 10754 3715 10769 3725 10804
      3754 10821 3749 10797 3749 10784 3754 10758
TIME...MOT...LOC 2306Z 326DEG 18KT 3747 10760 3740 10781 3741 10793
3747 10813

Charnick

The radar

The Grand Junction radar (KGJX), 179 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
July 17, 4:10 PM MST to 4:40 PM MST
Where
La Plata County, 1.2 mi SSW of Rockwood to 1.58 mi WSW of Tacoma
Cause
Heavy Rain / Burn Area
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.484, -107.809

Heavy rainfall resulted in flash flooding and mudslides over the eastern portion of the 416 fire burn scar. Radar indicated rainfall rates of up to an inch within 15 minutes from the storms. The intense rainfall only lasted 10 to 20 minutes before flash flooding and debris flows started on the east side of the fire. Rain gauges in the area measured 0.30 to 0.75 of an inch of rain. Mud, rocks and other debris flowed over five sections of Colorado Highway 550 and over one section of County Road 250, which resulted in temporary road closures. Three houses in a nearby subdivision were hit and damaged by a debris flow. The KOA campground along the Animas River was completely inundated. 140 to 200 people were evacuated. Numerous structures at the campground, including trailers, cabins, the clubhouse, laundry house and pool facilities incurred damage from the debris flow. The train tracks for the Durango and Silverton Narrow Gauge Railroad were covered by debris in about five places and the train had to stop above the first debris flow area on it's return trip to Durango. As a result, 450 people had to be evacuated by bus back to Durango. After this occurred, the bus slid off the road because of the mud and the people on the bus had to be evacuated for a second time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766082.